Common Side Effects of Medication

Most medications produce similar side effects. The most common of these typically occur when a person begins taking a new drug, and most disappear without intervention as the body becomes accustomed to the medicine. Whether they require a doctor’s prescription or can be purchased over the counter, drugs generally disrupt the body’s systems temporarily.

Constipation

The term constipation, the American Gastroenterological Association states, means having fewer than three bowel movements in a week. Many things may cause constipation including a poor diet, irritable bowel syndrome and disturbance of hormones and illnesses. A wide variety of medicines may cause intestinal disruptions including hypertension drugs, pain relievers, antacids and antidepressants.

Diarrhea

The intestines also may experience disruption because of medications, particularly when they are recently introduced in the body system. The National Digestive Diseases Information Clearinghouse states that diarrhea may occur when too much liquid remains in stools as it passes through the intestines. This can cause abdominal cramps and force more bowel movements per day. Drugs such as antibiotics, pain killers, cholesterol drugs, asthma medications and antihypertensives among many others may cause diarrhea.

Nausea and Vomiting

Everything from aspirin to ibuprofen and sleeping aids to attention deficit/hyperactivity disorder drugs can induce nausea and vomiting, primarily during the initial use of the drugs. For most people, nausea and vomiting will remain non-serious and should end once the body gets used to the drug being used.

Fatigue and Weakness

The same kinds of body system disruptions that cause other common side effects of medications can make the person’s entire body feel weak. Fatigue often accompanies new medicines introduced into a person’s system as the body tries to regain its internal chemical balance. Fatigue and general weakness occur with drugs that affect the central nervous system such as pain killers and muscle relaxants, but they also can happen because of over-the-counter medications such as ibuprofen, MayoClinic.com reports.

Postural Hypotension

When a person stands up from sitting or lying down and feels suddenly lightheaded and faint, it could be because of postural hypotension. This condition strikes because of a sudden drop in blood pressure, and it frequently only lasts a moment or two. The most common medications that may cause postural hypotension at first include drugs designed to fight high blood pressure. As these medications affect the body system, an imbalance of blood pressure may exist, causing a sudden drop in blood pressure. Other drugs such as antidepressants and and non-steroidal anti-inflammatories have the same effect.

About this Author

Carole Anne Tomlinson has been a registered nurse working in a variety of medical environments for more than 25 years. She now serves as the nursing supervisor for a chemical dependency facility. She has also written numerous articles for a variety of websites.